Alabama, 2005

Hail in Alabama, December 24, 2005

December 24, 2005 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 24, 1:00 PM CST, 1 hour earlier.

Area forecast discussion, Dec 24, 1:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
100 PM CST SAT DEC 24 2005

DID A QUICK UPDATE TO ZONES...LINE OF STRONG THUNDERSTORMS MOVING
INTO THE WEST PART OF CWA AND WILL CONTINUE TRACKING EAST DURING THE
AFTERNOON.  A CLEAR SLOT HAS DEVELOPED AHEAD OF THE LINE OF STORMS
AND TEMPERATURES HAVE CLIMBED A LITTLE HIGHER THAN PREVIOUS
FORECAST.  UPPED TEMPERATURES AND PUT IN NEAR 100 PERCENT CHANCE OF
PRECIP FOR THE WEST PART OF CWA.  LEFT IN SEVERE WORDING FOR COASTAL
AREAS WHERE DEWPOINTS ARE A LITTLE HIGHER.

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY THIS AFTERNOON AND TONIGHT GMZ650-670
     SMALL CRAFT ADVISORY TONIGHT GMZ630.
FL...SMALL CRAFT ADVISORY THIS AFTERNOON AND TONIGHT GMZ655-675.
MS...NONE.

&&

01
Hazardous weather outlook, Dec 24, 5:09 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
509 AM CST SAT DEC 24 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
509 AM CST SAT DEC 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT IS FORECAST TO SWING THROUGH THE LOWER MISSISSIPPI
RIVER VALLEY TODAY. OUT AHEAD OF THE FRONT...ATMOSPHERIC MOISTURE
MODIFIES. AN INCREASE IN WIND SHEAR DUE TO CHANGE OF WIND
DIRECTION AND SPEED WITH HEIGHT IS FORECAST. DUE TO WIND SHEAR AND
POSITION OF BETTER INSTABILITY...WE FAVOR THE AREA FROM EAST OF
HIGHWAY 43 AND SOUTH OF HIGHWAY 84 AS THE BEST POTENTIAL OF SEEING
ISOLATED OCCURRENCES OF SEVERE THUNDERSTORMS ALONG WITH ISOLATED
TORNADOES.

THE THREAT OF SEVERE WEATHER DECREASES TONIGHT AS THE FRONT MOVES
EAST THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS FORECAST MONDAY AND TUESDAY.

A STRONG LOW PRESSURE SYSTEM SLIDES EAST THROUGH THE DEEP SOUTH
DURING THE MIDDLE OF THE WEEK...CAUSING LOW LEVEL SOUTH TO
SOUTHWESTERLY WINDS TO STRENGTHEN AND INSTABILITIES TO RISE. THE
LATEST COMPUTER MODEL GUIDANCE HAS CHANGED SINCE THE LAST
OUTLOOK...SHOWING A POTENTIAL SEVERE WEATHER OUTBREAK ALONG
THE CENTRAL GULF COAST REGION WEDNESDAY INTO WEDNESDAY NIGHT. STAY
TUNED FOR LATER UPDATES FROM THE NATIONAL WEATHER SERVICE.

NO HAZARDOUS WEATHER IS FORECAST THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS MAY
BE REQUIRED THIS AFTERNOON FOR SEVERE WEATHER.

In the hours before

Special weather statement, Dec 24, 1:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CST SAT DEC 24 2005

ALZ051-242030-
CHOCTAW-
INCLUDING THE CITIES OF...BUTLER...
145 PM CST SAT DEC 24 2005

...A STRONG THUNDERSTORM IS MOVING INTO WEST CENTRAL CHOCTAW
COUNTY...

AT 145 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 4 MILES WEST OF NEEDHAM...AND MOVING
NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
NEEDHAM...HODGEWOOD...LAND...ROCK SPRINGS...RIDERWOOD...PUSHMATAHA...
BUTLER AND LISMAN THROUGH 230 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The radar

The Mobile radar (KMOB), 139 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Choctaw

When
December 24, 2:00 PM CST to 2:05 PM CST
Where
Choctaw County, Melvin
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.917, -88.450

Quarter size hail covered the ground between Melvin and Needham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483159.